Minnesota, 2012

Excessive Heat in Minnesota, July 16, 2012

July 16, 2012 · NWS FSD · 8 events in 8 counties and zones

A combination of high heat and humidity consisted of daytime temperatures reaching the 90s, and dew points in the 70s. The heat index went as high as 105 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A combination of high heat and humidity consisted of daytime temperatures reaching the 90s, and dew points in the 70s. The heat index went as high as 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 9:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 16, 9:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT MON JUL 16 2012

.DISCUSSION.../ISSUED AT 1042 AM CDT/
HOT AND BREEZY DAY...HOWEVER WINDS WILL GRADUALLY TAPER OFF THROUGH
THE AFTERNOON...ESPECIALLY WEST OF INTERSTATE 29...AS A WEAK
BOUNDARY APPROACHES FROM THE NORTHWEST. DID LOWER DEW POINTS A BIT
THROUGH THE AFTERNOON AS A PRETTY WELL MIXED SOUTHWEST WIND SHOULD
GRADUALLY LOWER DEW POINTS...LOOKING AT TRENDS FROM YESTERDAY. THIS
DOES TAKE AFTERNOON RELATIVE HUMIDITY VALUES DOWN TO ABOUT 15 TO 25
PERCENT ALONG AND WEST OF INTERSTATE 29. OTHERWISE...HIGHS LOOK
PRETTY GOOD SO NO MAJOR CHANGES THERE. /08

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS THROUGH 18Z TUESDAY. A FEW GUSTS AROUND 25 KNOTS
THROUGH 0Z POSSIBLE TODAY...ESPECIALLY AT KSUX AND KFSD. /08

&&

.PREV DISCUSSION.../ISSUED AT 245 AM CDT/
ANOTHER HOT DAY ACROSS THE CWA AS UPPER RIDGE PARKS ITSELF ACROSS
THE REGION. SO WILL SEE HIGHS OF 95 TO 100 EAST OF I29 AND 100 TO
110 TO THE WEST. SO HEAT ADVISORIES FOR TODAY WILL BE CONTINUED WITH
NO CHANGES. WEAK FRONT WILL SAG SOUTH INTO CWA TONIGHT...REACHING
I90 BY TUESDAY MORNING AND REMAINING NEARLY STATIONARY THROUGH THE
AFTERNOON. MID LEVELS LIKELY TO REMAIN WARM AND KEEP MOST OF CWA
CAPPED THROUGH TONIGHT. DID KEEP A SMALL CHANCE 20% ACROSS FAR NORTH
AFTER 06Z BUT EVEN THAT LOOKS TOO HIGH. PROBABLY WILL REMAIN THE
CASE TUESDAY AND TUESDAY NIGHT WITH MID LEVEL CAP IN PLACE. DID KEEP
20% IN FORECAST ACROSS NORTHERN CWA TUESDAY AND ACROSS CWA DURING
NIGHT IN CASE ENOUGH HEATING CAN BREAK CAP. SOUTHERN CWA WILL REMAIN
HOT ON TUESDAY WITH HIGHS AGAIN NEAR 100 WITH UPPER 80S TO MID 90S
NORTH OF FRONT. HEAT ADVISORY MAY NEED TO BE EXTENDED ALONG THE
MISSOURI RIVER FOR TUESDAY...BUT WITH MARGINAL HEAT INDEX NEAR
100...WILL NOT EXTEND AT THIS TIME.

MODELS DO SHOW SOME MID LEVEL COOLING ON WEDNESDAY WITH WEAK WAVE
RIDING OVER RIDGE. THIS COULD BE ENOUGH TO TRIGGER A FEW MORE
THUNDERSTORMS ACROSS THE CWA WEDNESDAY AND WEDNESDAY NIGHT. EXACT
PLACEMENT OF THIS WAVE STILL IN DOUBT AND IF IT TRACKS FURTHER NORTH
THEN MOST OF CWA MAY REMAIN DRY. THIS SEEMS TO BE THE TREND SINCE
EARLY JUNE AND WITH DROUGHT EXPANDING WILL NOT GO ANY HIGHER THAN
30% FOR THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME LINGERING EAST
OF I29 THURSDAY.

RIDGE ALOFT WILL BUILD BACK ACROSS CWA FRIDAY AND SATURDAY AND LOOK
FOR HIGHS AGAIN TO BE IN THE 95 TO 105 DEGREE RANGE. ANOTHER WEAK
FRONT WILL SAG SOUTH ACROSS CWA SUNDAY BRINGING SLIGHTLY COOLER AIR
INTO CWA. LEFT SUNDAY DRY AS MID LEVEL CAP PROBABLY WILL ONLY ALLOW
FOR ISOLATED STORMS.

DECIDED NOT TO ISSUE RED FLAG WARNING FOR SOUTHWEST CWA AS WINDS NOT
EXPECTED TO BE AS GUSTY DURING THE AFTERNOON HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY THROUGH 8 PM CDT MONDAY FOR IAZ001-012-
     020-021-031-032.

     HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR IAZ002-003-013-
     014-022.

MN...HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR MNZ071-072-080-
     081-089-090-097-098.

NE...HEAT ADVISORY THROUGH 8 PM CDT MONDAY FOR NEZ013-014.

SD...HEAT ADVISORY THROUGH 8 PM CDT MONDAY FOR SDZ038-050-
     052>054-057>071.

     HEAT ADVISORY FROM 11 AM TO 8 PM CDT MONDAY FOR SDZ039-040-055-
     056.
&&
Hazardous weather outlook, Jul 16, 2:05 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT MON JUL 16 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL CLIMB TO 100 TO 108 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT. THERE IS A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS ON
WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THE HEAT INDEX WILL AGAIN CLIMB TO NEAR 100 SOUTH OF INTERSTATE
90 TUESDAY AFTERNOON.

THE HOT WEATHER IS EXPECTED TO CONTINUE INTO THE UPCOMING WEEK.
HEAT INDICES OVER 100 WILL BE POSSIBLE FROM WEDNESDAY THROUGH
SATURDAY ALONG AND WEST OF JAMES RIVER AND ALONG THE MISSOURI
RIVER. LOCATIONS FURTHER NORTH AND EAST SHOULD SEE THE EXTREME
HEAT RETURN BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Cottonwood

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Cottonwood forecast zone
Reported by
Official NWS Observations
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Jackson

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Lincoln

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Lyon

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Murray

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Murray forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Nobles

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Nobles forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Pipestone

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Pipestone forecast zone
Reported by
Official NWS Observations
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

Excessive Heat, Rock

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Rock forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Temperatures reaching the 90s, and high humidity with dew points in the 70s, caused excessive heat. The heat index peaked at 100 to 105 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401573, 401574, 401575, 401576, 401577, 401578, 401579, 401580.